Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 1, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 1, 2021, 3:48 PM MDT for Missoula County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 3:48 PM MDT (21:48 UTC)
Expired
Aug 1, 2021, 4:30 PM MDT
In force
42 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS85 KMSO 012148
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Sun Aug 1 2021
 
MTZ004-006-012230-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
348 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND
SOUTHWESTERN MISSOULA COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Alberton to 16 miles west
of Florence. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alberton and Cyr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4716 11457 4696 11437 4665 11446 4690 11466
TIME...MOT...LOC 2148Z 179DEG 22KT 4689 11462 4667 11446 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:15 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021

...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...

.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.

Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.

The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.

Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.

Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.

Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.

&&

.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Flash Flood Watch from Monday afternoon through Monday evening
     Butte/Blackfoot Region.

     Flash Flood Watch until 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

     Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Wind Advisory until 7 PM MDT this evening Lower Clark Fork
     Region.

     Wind Advisory until 7 PM MDT this evening Flathead/Mission
     Valleys.

     Wind Advisory from 4 PM this afternoon to midnight MDT tonight
     West Glacier Region.

     Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
     Kootenai/Cabinet Region.

ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
     Lemhi County...Lower Hells Canyon/Salmon River Region...
     Southern Clearwater Mountains...Western Lemhi County.

     Flash Flood Watch from Monday afternoon through Monday evening
     Eastern Lemhi County...Western Lemhi County.

     Flash Flood Watch until 8 PM PDT this evening Northern
     Clearwater Mountains...Orofino/Grangeville Region.

     Wind Advisory until 6 PM PDT this evening Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Local storm report, Aug 1, 3:08 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       5 SSW LOLO HOT SPRINGS  46.66N 114.56W
08/01/2021  M0.81 INCH       MISSOULA           MT   MESONET

            IRAWS 55 AT 5,511 FT.

&&
Special weather statement, Aug 1, 3:38 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
338 PM MDT Sun Aug 1 2021

MTZ001-004-012245-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
338 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MINERAL...NORTHWESTERN
MISSOULA AND SOUTH CENTRAL SANDERS COUNTIES UNTIL 445 PM MDT...

At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Regis to 15 miles south of Tarkio. Movement
was north at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Superior, Riverbend, St. Regis, Tarkio, Keystone, Eddy, Lozeau,
Weeksville and Quartz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4770 11517 4716 11457 4679 11469 4738 11528
TIME...MOT...LOC 2138Z 172DEG 28KT 4728 11513 4680 11469
Special weather statement, Aug 1, 3:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Sun Aug 1 2021

MTZ004-006-012230-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
348 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND
SOUTHWESTERN MISSOULA COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Alberton to 16 miles west
of Florence. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alberton and Cyr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4716 11457 4696 11437 4665 11446 4690 11466
TIME...MOT...LOC 2148Z 179DEG 22KT 4689 11462 4667 11446

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:16 AM MDTWind AdvisoryMSOFlathead, Lake, Lincoln, Mineral, Missoula, Sanders15 hr
Aug 1, 11:33 AM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Silver Bow22 hr
Aug 1, 2:45 PM MDTAreal Flood AdvisoryMSOMissoula3 hr
Aug 1, 3:25 PM MDTAreal Flood AdvisoryMSOMineral3 hr
Aug 1, 3:38 PM MDTSpecial Weather StatementMSOMineral67 min
Aug 1, 4:04 PM MDTSpecial Weather StatementMSOMineral41 min
Aug 1, 4:23 PM MDTSpecial Weather StatementMSOLake52 min
Aug 1, 4:41 PM MDTAreal Flood AdvisoryMSOMineral3 hr
Aug 1, 4:45 PM MDTAreal Flood AdvisoryMSOLake3 hr
Aug 1, 5:00 PM MDTSpecial Weather StatementMSOMissoula30 min
Aug 1, 5:06 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 1, 5:29 PM MDTAreal Flood AdvisoryMSORavalli3 hr
Aug 1, 5:30 PM MDTSpecial Weather StatementMSOLake45 min
Aug 1, 5:35 PM MDTSpecial Weather StatementMSOLake40 min
Aug 1, 5:42 PM MDTFlash Flood WarningMSORavalli3 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.